Article Text

PDF

Phenytoin intoxication during concurrent diazepam therapy
  1. Howard J. Rogers1,
  2. Robert A. Haslam,
  3. James Longstreth,
  4. Paul S. Lietman
  1. Division of Clinical Pharmacology, Johns Hopkins Hospital, Baltimore, Maryland, USA
  2. JF Kennedy Institute, Johns Hopkins Hospital, Baltimore, Maryland, USA

    Abstract

    Phenytoin elimination is a saturable process obeying Michaelis-Menten kinetics. Plasma phenytoin levels are not related linearly to dose, and small changes in enzyme activity produced by concurrent drug therapy could alter plasma levels. Two cases of phenytoin intoxication associated with simultaneous administration of diazepam are reported. Intravenous phenytoin infusions were given and the apparent Km and Vmax computed from the resulting plasma phenytoin levels. In one case `Km' and `Vmax' were 0.8 μmol/1 and 1.3 μmol/1/hour respectively during concurrent diazepam administration, and 50.3 μmol/1 and 4.4 μmol/1/hour after discontinuation of diazepam. In the second case phenytoin infusion with diazepam gave `Km' and `Vmax' values of 0.012 μmol/1 and 0.95 μmol/1/hour. Without diazepam these were 28.8 μmol/1 and 0.92 μmol/1/hour respectively.

    Statistics from Altmetric.com

    Footnotes

    • 1 Medical Research Council Travelling Fellow. Present address: Departments of Pharmacology and Clinical Pharmacology, Guy's Hospital Medical School, London, SE1 9RT England.

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.